Alert archive / Arizona / Red Flag Warnings in 2018
Red Flag Warning 5, NWS Phoenix, AZ
NWS Phoenix, AZ issued this red flag warning at Apr 28, 2018, 1:31 PM MST for Gila County, Maricopa County, Pinal County, Arizona. It took effect at Apr 29, 2018, 12:00 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 28, 2018, 1:31 PM MST (20:31 UTC)
- In effect from
- Apr 29, 2018, 12:00 PM MST
- Expired
- Apr 29, 2018, 7:00 PM MST
- In force
- 7 hr
- Issued by
- NWS Phoenix, AZ
Counties Gila County, AZ, Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 13 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 8.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3146 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
419 WWUS85 KPSR 282031 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 131 PM MST Sat Apr 28 2018 AZZ133-291215- /O.NEW.KPSR.FW.W.0005.180429T1900Z-180430T0200Z/ Southern Gila County/Tonto National Forest Foothills- 131 PM MST Sat Apr 28 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MST SUNDAY FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR FAR EASTERN MARICOPA AND SOUTHERN GILA COUNTIES... The National Weather Service in Phoenix has issued a Red Flag Warning for strong winds, low relative humidity and very high fire danger, which is in effect from noon to 7 PM MST Sunday. * AFFECTED AREA...Southern Gila County/Tonto National Forest Foothills. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * TIMING...Sunday afternoon and early evening. * RELATIVE HUMIDITY...As low as 6 percent. * IMPACTS...Fuels are unusually dry and fire danger is very high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
3 follow-up statements
242 WWUS85 KPSR 291636 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 936 AM MST Sun Apr 29 2018 AZZ133-300200- /O.CON.KPSR.FW.W.0005.180429T1900Z-180430T0200Z/ Southern Gila County/Tonto National Forest Foothills- 936 AM MST Sun Apr 29 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR FAR EASTERN MARICOPA AND SOUTHERN GILA COUNTIES... * AFFECTED AREA...Southern Gila County/Tonto National Forest Foothills. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * TIMING...This afternoon and early evening. * RELATIVE HUMIDITY...As low as 7 percent. * IMPACTS...Fuels are unusually dry and fire danger is very high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
466 WWUS85 KPSR 292113 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 213 PM MST Sun Apr 29 2018 AZZ133-300200- /O.CON.KPSR.FW.W.0005.000000T0000Z-180430T0200Z/ Southern Gila County/Tonto National Forest Foothills- 213 PM MST Sun Apr 29 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR FAR EASTERN MARICOPA AND SOUTHERN GILA COUNTIES... * AFFECTED AREA...Southern Gila County/Tonto National Forest Foothills. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * TIMING...This afternoon and early evening. * RELATIVE HUMIDITY...As low as 5 percent. * IMPACTS...Fuels are unusually dry and fire danger is very high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
551 WWUS85 KPSR 300154 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 654 PM MST Sun Apr 29 2018 AZZ133-300300- /O.EXP.KPSR.FW.W.0005.000000T0000Z-180430T0200Z/ Southern Gila County/Tonto National Forest Foothills- 654 PM MST Sun Apr 29 2018 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR FAR EASTERN MARICOPA AND SOUTHERN GILA COUNTIES... Although humidity levels remain low this evening across the higher terrain northeast of Phoenix, with RH values mostly below 10 percent, winds have stayed well below warning criteria for the most part and have tapered off slightly since mid afternoon. Most reported gusts are less than 30 mph. As a result, the Red Flag Warning will be allowed to expire at 7 pm. $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 28, 5:22 AM MST, 8 hours 9 minutes earlier.
Area forecast discussion, Apr 28, 5:22 AM MST, 8 hours 9 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 522 AM MST Sat Apr 28 2018 .UPDATE... Updated Aviation and Fire Weather sections. && .SYNOPSIS... Above normal temperatures will persist this weekend, however a gradual cooling trend is expected through Wednesday as a series of low pressure systems move through the Western states. The strongest of these lows will bring an increased threat of showers and thunderstorms to the Desert Southwest Tuesday, followed by well below normal temperatures Wednesday. Temperatures will rebound thereafter as high pressure returns to the area. && .DISCUSSION... Latest water vapor imagery reveals a large vortex just off the Oregon coast. This low pressure system will slide eastward into the intermountain West this weekend while weakening. Along the southern end of this system, a dry southwesterly flow will prevail across the Desert Southwest. Anomalously high PWATs currently reside across mainly central and eastern Arizona. However, latest suite of CAMs indicate that this moisture will be scoured out with any convection relegated to far eastern Arizona this afternoon. In terms of sensible weather, sunny skies and seasonably breezy conditions will prevail. A gradual decrease in heights/thicknesses will result in a cooling trend, though temperatures will remain above normal. Temperatures will drop below normal Monday behind a vort max extending southward from the aforementioned low pressure system. Operational models continue to indicate that a reinforcing short wave trough will drop into southern California Tuesday. This will result in additional cooling along with widespread vorticity and jet-forced ascent across Arizona. Latest hi-res CAMs suggest a discernible threat of showers and thunderstorms across the area mainly Tuesday and Tuesday night, though GEFS CAPE remains marginal at best. Highest precipitation chances (30-40 percent) will be focused along the higher terrain, north and east of Phoenix and forecast PoPs were adjusted above the National Blend, and closer to the 60th percentile of all model guidance. A subsident air mass will overspread the region Wednesday as the vort max lifts into northern Arizona. Latest guidance continues to trend cooler, with the ECMWF ensemble MOS indicating high temperatures as low as the lower to mid 70s in Phoenix, or roughly 15 degrees below normal. In the wake of this system, general model consensus points to a building ridge along with gradually increasing heights and a warming trend Thursday through Saturday. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Anticipate redevelopment of some shallow buildups over the higher terrain east of metro Phoenix (deeper over the White Mountains) and some scattered mid clouds (bases AOA FL120) over eastern portions of metro Phoenix. Expect easterly winds this morning at the surface and up through 4-7 kft ASL (westerly above that). Southwest and westerly winds develop 18Z-20Z at the surface and in the lower levels above the surface. There will be some afternoon and early evening gustiness of the surface winds but generally less than 25 kts (mostly 15-20kts). Southeast California/Southwest Arizona including KIPL and KBLH: Anticipate something of a repeat of yesterday with light downvalley/drainage winds this morning before strengthening and favoring southwest and west directions (southerly over the Lower Colorado River Valley) in the afternoon. Expect gusts of 20-30 kts (strongest over Imperial County) in the afternoon and evening (lingering over Imperial County). Otherwise, skies will be clear through Saturday night. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Monday through Friday: A low pressure system over the West will lead to continued cooling on Monday along with breezy to locally windy conditions. The system will deepen over the Southwest on Tuesday. This will lead to even stronger breeziness (windy over southeast California) as well as additional cooling. Expect highs in the upper 70s to low 80s on the lower deserts. Humidities improve significantly due to cooler temperatures and somewhat higher dew points. Thus, conditions are anticipated to fall short of critical thresholds. Look for a bit of additional cooling Wednesday over south- central AZ followed by a warming trend across the region as the system departs and high pressure builds in. Winds will be lighter but humidities decline. && .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Hirsch AVIATION...AJ FIRE WEATHER...AJ
Nearby
Red Flag Warnings in Arizona, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.